Nebraska, 2018Flood and Damaging Winds in Nebraska, July 17 to 18, 2018
July 17 to 18, 2018 · NWS CYS · 3 events in 2 counties and zones
Thunderstorms produced damaging winds and very heavy rainfall across eastern portions of the Nebraska Panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced damaging winds and very heavy rainfall across eastern portions of the Nebraska Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 17, 9:31 PM MST, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 17, 9:31 PM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1031 PM MDT Tue Jul 17 2018
.UPDATE...
Issued at 1027 PM MDT Tue Jul 17 2018
Went ahead and extended the Severe Thunderstorm Watch til midnight
to cover the line of thunderstorms moving through the northern
Nebraska Panhandle. Should be time enough for that line to get
through the Panhandle. Also cancelled the Flash Flood Watch early
as storms are moving fairly quickly. Updates have been sent.
UPDATE Issued at 709 PM MDT Tue Jul 17 2018
Upgraded inherited fire weather watch to a warning for Carbon and
Albany Counties for Wednesday. Conditions out there are close to
Red Flag conditions now with 700mb winds of 10-15 knots. Forecast
for tomorrow showing 700mb winds of 20-25kts, so do expect
stronger winds. Confidence very high in this happening given
current conditions. Also added extreme southwest Carbon County
(FWZ 304). Updates have been sent.
As for ongoing Severe Thunderstorm Watch...instability still quite
high east of the Laramie Range with surface based Capes around
3000 J/KG on SPC's Mesoanalysis page. HRRR showing redevelopment
of convection over the next couple hours. So will keep the watch
going for now. By sunset, we should know what the convection is
going to do.
&&
.SHORT TERM...(This evening through Thursday)
Issued at 206 PM MDT Tue Jul 17 2018
Convection starting to fire around the Laramie Ranges so far and
expect this to continue as activity moves east through this
evening. Potential for some severe storms there with the best area
looking to be over northern parts of the CWA plains into this
evening where better instability and shear is expected. Storms
should move a little faster than yesterday but with wet grounds
over the Panhandle any heavy rain could produce some flooding so
will maintain the watch there for tonight. Convection should taper
off/move out later tonight as a shortwave move by the area.
Dry and pretty warm conditions will be over the CWA Weds through
Thursday under a dry wnw flow atop an upper high centered over
the 4 corners area. This will cut off the monsoonal flow for the
with the high in that position. Concerns will be more with fire
conditions the next two days as the airmass dries.
.LONG TERM...(Thursday night through Tuesday)
Issued at 206 PM MDT Tue Jul 17 2018
Little change seen for Friday though a minor cool front should
nudge temps down a bit as it passes by in association with a weak
impulse. Chances for mainly afternoon and evening convection
should increase a bit over the weekend into early next week as
moisture begins filtering back over the area. An upper low moving
east over the Canadian prairies may drive a decent cool front
across the CWA towards Monday and help chances for pcpn then.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1027 PM MDT Tue Jul 17 2018
VFR conditions expected once the line of thunderstorms approaching
the northern Nebraska Panhandle moves through over the next hour
or so. Westerly winds developing that are not conducive to lower
conditions behind the line. Breezy west winds expected Wednesday
with drying conditions, so thunderstorms expected for any
airports during the afternoon.
&&
.FIRE WEATHER...
Issued at 206 PM MDT Tue Jul 17 2018
Increased fire weather concerns over the next couple days as drier
air moves over the area. Some gusty winds out west both Weds and
Thursday afternoon and with dry fuels have opted to post a Fire
Weather Watch for tomorrow afternoon/early evening for zones 303
and 308 where at least marginal conditions should occur. Similar
setup for Thursday. Otherwise mainly dry and warm weather for the
rest of the week then some increase in moisture should allow for
an uptick in convection over the weekend.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 11 AM to 8 PM MDT Wednesday for WYZ303-304-
308.
NE...None.
&&
UPDATE...GCC
SHORT TERM...RE
LONG TERM...RE
AVIATION...GCC
FIRE WEATHER...REHazardous weather outlook, Jul 17, 11:01 PM MST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1201 AM MDT Wed Jul 18 2018
NEZ002-003-019>021-054-055-095-096-WYZ101>119-190615-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1201 AM MDT Wed Jul 18 2018
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TONIGHT
Isolated thunderstorms will end by 2 am over the Nebraska
Panhandle, as well as over Niobrara and Goshen Counties of
southeast Wyoming.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A Red Flag Warning is in effect from 11 am to 8 pm on Wednesday
for Central and Northern Carbon County, the Ferris, Seminoe and
Shirley Mountains, Shirley Basin and the Laramie Valley.
Some thunderstorms will be possible over and near the mountains on
Sunday and Monday.
.Spotter information statement...
Spotter activation will not be needed.
Rubin
In the hours before
Local storm report, Jul 17, 7:42 PM MST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
842 PM MDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM TSTM WND GST 5 WSW DOUGLAS 42.73N 105.48W
07/17/2018 M66 MPH CONVERSE WY PUBLIC
&&
BCHAPMANLocal storm report, Jul 17, 7:57 PM MST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
857 PM MDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 1 SE DULL CENTER 43.40N 104.95W
07/17/2018 M1.00 INCH CONVERSE WY CO-OP OBSERVER
FLOODED BASEMENT WITH TWO BROKEN WINDOWS
&&
BCHAPMANLocal storm report, Jul 17, 7:59 PM MST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
859 PM MDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM TSTM WND GST DOUGLAS 42.76N 105.39W
07/17/2018 M56 MPH CONVERSE WY ASOS
&&
BCHAPMANSpecial weather statement, Jul 17, 8:58 PM MST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
958 PM MDT TUE JUL 17 2018
NEZ019-095-096-WYZ102-107-108-180445-
Scotts Bluff NE-North Sioux NE-South Sioux NE-East Platte County WY-
Goshen County WY-Niobrara County WY-
958 PM MDT TUE JUL 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTTS BLUFF...
WESTERN SIOUX...SOUTHEASTERN NIOBRARA...NORTHERN GOSHEN AND
NORTHEASTERN PLATTE COUNTIES UNTIL 1045 PM MDT...
At 958 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Lusk to near Rawhide Buttes
to Guernsey Campground to near Guernsey. Movement was east at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Torrington, Lusk, Guernsey, Lingle, Harrison, Fort Laramie, Manville,
Agate Bed National Monument, Prairie Center, Jay Em, Fort Laramie
National Historic Site, Guernsey Campground, Rawhide Buttes,
Hartville, Van Tassell and Hwy 85 At Dry Rawhide Creek.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska...and southeastern and east central
Wyoming.
LAT...LON 4300 10376 4200 10377 4208 10463 4224 10484
4240 10486 4298 10454
TIME...MOT...LOC 0358Z 278DEG 34KT 4290 10441 4262 10449 4233 10475
4227 10481
LyonsSpecial weather statement, Jul 17, 10:51 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1151 PM MDT TUE JUL 17 2018
NEZ002-003-021-096-180630-
Box Butte NE-Dawes NE-Morrill NE-South Sioux NE-
1151 PM MDT TUE JUL 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR BOX BUTTE...NORTH CENTRAL
MORRILL...SOUTHEASTERN DAWES AND SOUTHEASTERN SIOUX COUNTIES UNTIL
1230 AM MDT...
At 1151 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Box Butte Dam to 8 miles
northeast of Lake Alice. Movement was east at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Alliance, Hemingford, Wild Horse Butte, Kilpatrick Lake, Alliance
Airport, Berea and Box Butte Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of Nebraska.
LAT...LON 4195 10275 4204 10367 4264 10282 4262 10278
4245 10277 4244 10275 4210 10274 4209 10271
4201 10270 4200 10267
TIME...MOT...LOC 0551Z 287DEG 30KT 4244 10287 4207 10350
TrudelLocal storm report, Jul 17, 11:25 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1225 AM MDT WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 AM TSTM WND GST ALLIANCE 42.10N 102.87W
07/18/2018 M72.00 MPH BOX BUTTE NE ASOS
OBSERVATION TAKEN AT ALLIANCE AIRPORT.
&&
TTRUDELThunderstorm Wind, Box Butte
- When
- July 17, 11:28 PM MST
- Where
- Box Butte County, (Aia)alliance Arpt
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.060, -102.800
The wind sensor at the Alliance Airport measured a peak gust of 72 mph.
Thunderstorm Wind, Morrill
- When
- July 18, 1:55 AM MST
- Where
- Morrill County, 5 mi NE of Bayard
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.811, -103.251
Several power poles and large tree limbs were blown down northeast of Bayard.
Flood, Morrill
- When
- July 18, 2:00 AM MST to 4:30 AM MST
- Where
- Morrill County, 0.59 mi W of Bayard to 0.74 mi NNW of Bayard
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.761, -103.331
More than two inches of rain in an hour caused urban flooding in Bayard. Numerous streets were inundated with some debris flowing across Highway 26.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Maryland, July 17, 20184 deaths · 3 events
- Flash Flooding and Hail in Arkansas, July 17 to 21, 20184 injured · $475,000 · 1.75 in hail · 67 events
- Wildfire in Oregon, July 17 to 31, 20181 death · 1 event
- Wildfire in Oregon, July 17, 20181 death · 1 event
- Flash Flooding and Damaging Winds in Nevada, July 17 to 21, 2018$1.8 million · 65 kt wind · 14 events
- Flash Flooding and Dust Storm in Arizona, July 17 to 21, 2018$253,000 · 1 in hail · 12 events
- Flash Flooding and Damaging Winds in Massachusetts, July 17, 2018$131,000 · 50 kt wind · 24 events
- Wildfire in Washington, July 17 to 19, 2018$250,000 · 1 event
- Flash Flood in Colorado, July 17, 2018$200,000 · 1 event
- Flooding in Virginia, July 17, 2018$100,000 · 2 events
- Flash Flood in New Hampshire, July 17, 2018$75,000 · 1 event
- Tornado and Damaging Winds in Connecticut, July 17, 2018$41,000 · EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783107, 783109, 783110.